Hail, Jackson
- When
- May 18, 3:33 PM CST
- Where
- Jackson County, 9.11 mi W of Eldorado
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.470, -99.810
A classic late Spring severe weather setup unfolded over the southern Plains. Rich low-level moisture and very warm temperatures contributed to high instability, while an incoming shortwave trough yielded deep-layer shear sufficient for supercells during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A classic late Spring severe weather setup unfolded over the southern Plains. Rich low-level moisture and very warm temperatures contributed to high instability, while an incoming shortwave trough yielded deep-layer shear sufficient for supercells during the afternoon. Owing to the large spread between surface temperatures and dew points over most of Oklahoma, tornadoes did not occur, but significant hail was common with the storms early in their life cycles over far western Oklahoma. Later in the evening, storm outflows consolidated in some cases to produce more linear convection, transitioning the reports toward severe wind gusts farther east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 18, 1:25 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 225 PM CDT SAT MAY 18 2013 .DISCUSSION... STAGE STILL APPEARS TO BE SETTING UP FOR A VERY BUSY FEW DAYS WRT SEVERE WEATHER ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. LARGE SCALE WESTERN TROUGH WILL BRING SEVERAL SHORTWAVES INTO THE SOUTHERN PLAINS THROUGH TUESDAY BEFORE MAIN TROUGH MOVES THROUGH. FOR TODAY... CAPPING INVERSION HAS HELD THINGS IN CHECK... BUT MIDDAY SOUNDING ACROSS THE AREA SHOW ONLY MINIMAL CAP STILL REMAINING. EXPECT STORMS TO DEVELOP ACROSS WESTERN OKLAHOMA INTO WESTERN NORTH TEXAS AND WITH EXTREME INSTABILITY AND STRENGTHENING WIND FIELDS... SEVERE STORMS ARE LIKELY. ANOTHER ROUND OF SEVERE WEATHER IS ANTICIPATED ON SUNDAY WITH THE MAIN SFC BOUNDARIES RESIDING FARTHER EAST AND SOUTHEAST IN THE MAIN BODY OF THE STATE WITH AFTN STORMS DEVELOPING IN WESTERN OKLAHOMA AND MORE LIKELY AFFECTING CENTRAL SECTIONS OF OKLAHOMA. AGAIN INSTABILITY AND WIND FIELDS WILL BE VERY FAVORABLE FOR HIGH END SEVERE STORMS. THE LATEST MODEL RUNS HAVE SLOWED THE EASTWARD PROGRESSION OF SFC BOUNDARIES DOWN AND KEEP MUCH OF CENTRAL INTO EASTERN OKLAHOMA IN THE RISK ON MONDAY AND PERHAPS EVEN INTO TUESDAY ACROSS SOUTHEAST OKLAHOMA. THE PARTICULARS WILL BECOME INCREASINGLY DEPENDENT ON WHAT HAPPENS THE DAY/NIGHT BEFORE. OTHERWISE VERY WARM/HOT AND MUGGY CONDITIONS WILL CONTINUE THE NEXT SEVERAL DAYS BEFORE THE SFC FRONT WORKS THROUGH THE AREA WITH SOME COOLER AND DRIER AIR WORKING INTO OKLAHOMA AND NORTH TEXAS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 90 66 87 / 30 30 50 50 HOBART OK 69 95 63 94 / 30 20 10 20 WICHITA FALLS TX 71 98 67 97 / 30 20 20 20 GAGE OK 61 88 56 84 / 30 20 20 20 PONCA CITY OK 70 89 64 84 / 30 50 60 50 DURANT OK 69 88 71 88 / 20 20 30 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 26/30
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1219 PM CDT SAT MAY 18 2013
OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1219 PM CDT SAT MAY 18 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA...AND A SLIGHT RISK THAT INCLUDES
WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS ACROSS NORTHWESTERN OKLAHOMA...WEST AND
NORTH OF A LINE FROM NEAR CHEROKEE...TO WATONGA...TO WEATHERFORD...
TO ELK CITY. THE SLIGHT RISK AREA INCLUDES MUCH OF WESTERN AND
CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS...GENERALLY WEST OF A LINE
FROM CHANDLER... TO SULPHUR...TO MARIETTA INCLUDING ALL OF WESTERN
NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THIS AFTERNOON THROUGH MIDNIGHT.
IMPACTS...
LARGE DAMAGING HAIL LARGER THAN BASEBALLS MAY CREATE DAMAGE TO CROPS..
ROOFS AND CARS. DAMAGING WINDS MAY DOWN TREES AND POWER LINES AND DAMAGE
STRUCTURES. ISOLATED TORNADOES ARE ALSO POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.
DISCUSSION...
A DRYLINE WILL LIE ALONG THE BORDER BETWEEN THE TEXAS PANHANDLE AND
OKLAHOMA THIS AFTERNOON. CONVERGENCE ALONG THE DRYLINE...PLUS LIFT
ASSOCIATED WITH AN UPPER-LEVEL WAVE...WILL HELP GENERATE SCATTERED
THUNDERSTORMS BY LATE THIS AFTERNOON. STRONG INSTABILITY AND MODERATE
TO STRONG WIND SHEAR WILL PROVIDE AN ENVIRONMENT THAT IS VERY FAVORABLE
FOR SEVERE THUNDERSTORMS. IN THE MODERATE RISK AREA...CONDITIONS WILL
SUPPORT A HIGHER PROBABILITY OF SEVERE STORMS AND TORNADOES THIS AFTERNOON
AND EVENING. THUNDERSTORMS WILL LIKELY BECOME LESS NUMEROUS AFTER MIDNIGHT
REDUCING THE SEVERE WEATHER RISK.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
AN ELEVATED RISK OF SEVERE STORMS WILL OCCUR AGAIN ON SUNDAY AND MONDAY...
AND POSSIBLY INTO TUESDAY. A CHANCE OF STORMS WILL CONTINUE THROUGH
FRIDAY...BUT THE RISK OF SEVERE STORMS WILL BE LOW AFTER TUESDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.
CMS/30/26SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT SAT MAY 18 2013
OKZ035-036-182145-
KIOWA OK-JACKSON OK-
430 PM CDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST CENTRAL KIOWA AND
EASTERN JACKSON COUNTIES UNTIL 445 PM CDT...
AT 425 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ALTUS AIR
FORCE BASE...MOVING NORTH AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3477 9939 3480 9909 3459 9915 3459 9917
3455 9918 3454 9936
TIME...MOT...LOC 2125Z 180DEG 24KT 3461 9926
..SPEG.The Altus AFB radar (KFDR), 77 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
19 hail, 15 thunderstorm wind. Local standard time, as filed.
Relayed by local media (Kswo).
Continued for 20 minutes.
Relayed by EM. Also reported 1.25 hail five minutes prior.
Golfball to tennis ball size hail was reported.
On Highway 62 at the Jackson-Harmon Co. line.
Public reported golfball to tennis ball size hail.
Mesonet site at Watonga measured a wind gust to 59 mph.
Measured at Woodwring Airport.
At Park Lane and Heritage areas.
One foot diameter tree was downed.
Many trees and power lines downed, and a police officer was injured by debris.
Mesonet measured wind gust to 62 mph. Also measured 58 mph five minutes earlier.
Many power lines were downed in the area around 150th and Penn.
Mesonet site at Lahoma measured a gust to 70 mph. Also measured gusts of 57-58 mph at several times over the preceding hour.
At I-44 and Highway 36.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445443, 445444, 445446, 445447, 454922, 445448, 445449, 445450, 445451, 445452, 445473, 445474, 445475, 445476, 445477, 445478, 445479, 445480, 445481, 445482, 445483, 445484, 445486, 445487, 445490, 445491, 445493, 445492, 445495, 445498, 445500, 445502, 445503, 445504.